Texas, 2020

Hail and Damaging Wind in Texas, May 7, 2020

May 7, 2020 · NWS OUN · 15 events in 4 counties and zones

A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 12:56 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, May 7, 12:56 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
156 PM CDT Thu May 7 2020

...New LONG TERM...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1055 AM CDT Thu May 7 2020

Mid level moisture advection has resulted in elevated showers with a
few embedded thunderstorms widely scattered over much of the area.
This activity is slowly making its way eastward and should be out of
most of the forecast area by mid to late afternoon. Amounts are
generally expected to be light.

Later this evening, an upper level low will approach kicking off
two rounds of severe storms. The first wave is expected to
initiate around 5pm along the dryline in the southern Texas
panhandle and move eastward through southwest Oklahoma and western
north Texas. Most of these storms are expected to be fairly
isolated, but with the potential to produce very large hail.

The second round will start later (8-10pm) in northwest Oklahoma
along a cold front. These storms will be more numerous and
eventually consolidate into a line as they surge southeastward
overnight. Large hail and damaging winds will be the main hazards,
with an increasing flash flood risk as storms move further southeast.

Friday will be cool in the wake of the cold front with high
temperatures in the 60s. Expect north winds behind the front to
remain fairly gusty tonight and through most of tomorrow.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 156 PM CDT Thu May 7 2020

Quickly dimininishing winds, combined with a much drier airmass
and clear skies, will allow for temperatures to drop off quickly
Friday evening. Lows Saturday morning will approach records at
some locations, with OKC and Wichita Falls appearing to have the
best shot out of our three climate sites as of now. Temperatures
will try to moderate some this weekend but continued troughing to
our north and east will send a cold front with a reinforcing shot
of cooler air towards our area by Sunday morning. Rain chances
will arrive on Monday as a shortwave interacts with the front
that will have stalled somewhere over our area. Went ahead and
undercut the blended guidance for highs again on Monday across
northern Oklahoma as it appears to be behind the trends on the raw
model guidance, which have consistently shown highs only in the
40s and 50s across much of northern Oklahoma. Did not go as cold
as raw deterministic guidance but future changes are possible as
confidence increases on the location of the front and
precipitation timing.

Rain and cooler temperatures will likely persist for much of the
area on Tuesday to the north of the stationary front. By Wednesday
the front will likely lift north of the area as upper ridging builds
in and troughing begins to develop to our west. This will likely
continue the chance for thunderstorms into the middle and end of
next week.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 7 2020

Gusty south winds will continue through the afternoon. A few
isolated severe storms may move into southwest Oklahoma and
western north Texas after 22Z, though coverage is expected to be
too scattered to warrant mention in the TAFs at this point. More
numerous storms will form along a front in northwest Oklahoma
later this evening and make their way southeastward through the
night, producing large hail and damaging wind gusts. Gusty north
winds will fill in behind the front and continue into tomorrow.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  64  42  68 /  80   0   0   0
Hobart OK         52  66  41  71 /  60   0   0   0
Wichita Falls TX  59  69  43  73 /  50   0   0   0
Gage OK           45  65  40  73 /  40   0   0   0
Ponca City OK     50  63  40  68 /  70   0   0   0
Durant OK         60  69  44  68 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....08
AVIATION...14
Hazardous weather outlook, May 7, 2:43 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
343 PM CDT Thu May 7 2020

OKZ004>048-050>052-TXZ083>090-082045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
343 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Evening and Overnight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening and
overnight across portions of central and southeastern Oklahoma.
There is a slight risk of severe thunderstorms across the
remainder of Oklahoma and western north Texas.

The enhanced risk is roughly the area south and southwest of a
line from Watonga to Kingfisher to Shawnee to Daisy Oklahoma, and
east and northeast of a line from Watonga to Anadarko to Ardmore.

Thunderstorms may initially develop late this afternoon or early
evening across southwest Oklahoma and western sections of north
Texas. These storms will move southeast and be capable of
producing hail up to the size of baseballs and wind gusts of 60 to
80 mph.

More storms are expected to develop across northwest Oklahoma in
the early to mid evening hours. These storms will likely expand
to become a thunderstorm complex and move southeast across central
and southern Oklahoma. The main risk will be damaging wind gusts
of 60 to 80 mph, but hail up to golf ball size will also be
possible.

.Heavy rain...
Heavy rain is also a possibility late tonight into early Friday
morning. Some urban and small stream flooding may occur over parts
of south-central and southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a chance of storms again from Monday through
Wednesday. The risk of severe storms will be low on Monday, then
begin to increase each day.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 7, 4:18 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
518 PM CDT Thu May 7 2020

OKZ008-072245-
Kay OK-
518 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 545
PM CDT...

AT 516 PM CDT, a strong thunderstorm was located near Hardy, moving
southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

LAT...LON 3678 9676 3678 9679 3677 9679 3700 9699
      3700 9675
TIME...MOT...LOC 2216Z 319DEG 32KT 3695 9678

..speg.
Special weather statement, May 7, 4:19 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
519 PM CDT Thu May 7 2020

OKZ033-034-036-TXZ083-072245-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
519 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southwestern Greer...
southwestern Jackson and northwestern Hardeman Counties Until 545 PM
CDT...

AT 515 PM CDT, a severe thunderstorm was located 8 miles southwest
of Dodson, moving east at 55 MPH. This storm will soon move into
Harmon and Hardeman counties.

HAZARDS INCLUDE...
Hail up to the size of ping pong balls...
Wind gusts to 60 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3486 10000 3499 9966 3475 9955 3439 9965
      3448 10000
TIME...MOT...LOC 2215Z 262DEG 48KT 3470 10014

Ware
Local storm report, May 7, 5:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 W MANGUM             34.88N 99.70W
05/07/2020  E1.75 INCH       GREER              OK   EMERGENCY MNGR

&&

SC
Local storm report, May 7, 5:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             5 SW HOLLIS             34.64N 99.98W
05/07/2020  E3.00 INCH       HARMON             OK   STORM CHASER

&&

SC

The radar

The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
May 7, 5:07 PM CST
Where
Hardeman County, 10.36 mi N of Goodlett
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
34.490, -99.880

Hail, Hardeman

When
May 7, 5:23 PM CST
Where
Hardeman County, 6.5 mi NNE of Goodlett
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.420, -99.820

Hail, Hardeman

When
May 7, 5:32 PM CST
Where
Hardeman County, Quanah
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.300, -99.740

Hail, Hardeman

When
May 7, 5:40 PM CST
Where
Hardeman County, 5.98 mi NNW of Medicine Mound
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.270, -99.630

Hail, Hardeman

When
May 7, 5:59 PM CST
Where
Hardeman County, 5.02 mi ESE of Medicine Mound
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.160, -99.510

Hail, Wilbarger

When
May 7, 6:10 PM CST
Where
Wilbarger County, 1.72 mi W of Vernon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.150, -99.320

Hail, Wilbarger

When
May 7, 6:12 PM CST
Where
Wilbarger County, 0.57 mi W of Lockett
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.080, -99.380

Hail, Wilbarger

When
May 7, 6:36 PM CST
Where
Wilbarger County, 3.09 mi SW of Lockett
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
34.050, -99.410

Twitter pic with measurement.

Hail, Baylor

When
May 7, 6:45 PM CST
Where
Baylor County, 2.95 mi WNW of Lake Kemp Dam
Measured
2 in hail
Reported by
COOP Observer
Coordinates
33.760, -99.200

Thunderstorm Wind, Baylor

When
May 7, 6:45 PM CST
Where
Baylor County, 2.95 mi WNW of Lake Kemp Dam
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.760, -99.200

Estimated severe wind gust.

Hail, Baylor

When
May 7, 6:55 PM CST
Where
Baylor County, 2.87 mi W of Lake Kemp Dam
Measured
2.75 in hail
Reported by
Social Media
Coordinates
33.750, -99.200

Hail, Baylor

When
May 7, 7:01 PM CST
Where
Baylor County, 3.19 mi ENE of Mabelle
Measured
2.75 in hail
Reported by
Public
Coordinates
33.690, -99.080

Mping report.

Hail, Baylor

When
May 7, 7:05 PM CST
Where
Baylor County, 6.38 mi ENE of Mabelle
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
33.710, -99.030

Hail, Archer

When
May 7, 7:24 PM CST
Where
Archer County, 5.58 mi WSW of Archer City
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
33.560, -98.720

Hail, Archer

When
May 7, 7:39 PM CST
Where
Archer County, 10.94 mi ESE of Megargel
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.400, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897428, 897429, 897431, 897432, 897433, 897434, 897435, 897437, 897438, 897439, 897440, 897442, 897443, 897444, 897446.